Differential and Integral Equations

Trace theorems and spatial continuity properties for the solutions of the transport equation

Franck Boyer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper is first concerned with the trace problem for the transport equation. We prove the existence and the uniqueness of the traces as well as the well posedness of the initial- and boundary-value problem for the transport equation for any $L^p$ data ($p\in ]1,+\infty]$). In a second part, we use our study of the trace problem to prove that any solution to the transport equation is, roughly speaking, continuous with respect to the spatial variable along the direction of the transport vector field with values in a suitable $L^q$ space in the other variables. We want to emphasize the fact that we do not need to suppose any time regularity on the vector field defining the transport. This point is crucial in view of applications to fluid mechanics for instance. One of the main tools in our study is the theory of renormalized solutions of Di Perna and Lions.

Article information

Differential Integral Equations, Volume 18, Number 8 (2005), 891-934.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35F15: Boundary value problems for linear first-order equations
Secondary: 35D10


Boyer, Franck. Trace theorems and spatial continuity properties for the solutions of the transport equation. Differential Integral Equations 18 (2005), no. 8, 891--934. https://projecteuclid.org/euclid.die/1356060150

Export citation